Minnesota, 2012

Hail and Damaging Wind in Minnesota, May 26, 2012

May 26, 2012 · NWS ARX · 5 events in 2 counties and zones

Thunderstorms that developed over South Dakota during the early morning hours of May 26th held together past sunrise and intensified over southeast Minnesota during the late morning. These storms dumped some hail and heavy rain across portions of southeast Minnesota with quarter sized hail reported near Claremont (Dodge County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed over South Dakota during the early morning hours of May 26th held together past sunrise and intensified over southeast Minnesota during the late morning. These storms dumped some hail and heavy rain across portions of southeast Minnesota with quarter sized hail reported near Claremont (Dodge County). A wind gust approaching 70 mph hit the Rochester Airport (Olmsted County) but did not produce any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 5:15 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 26, 5:15 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
615 AM CDT SAT MAY 26 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
337 AM CDT SAT MAY 26 2012

MAIN FORECAST CONCERN IS ON CONVECTIVE EVOLUTION FOR TODAY AND
TONIGHT.

CURRENTLY AS OF 08Z...WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS
SHOWED DEEP TROUGHING ALONG THE WEST COAST OF THE U.S. AND STRONG
RIDGING BUILDING UP FROM THE LOWER INTO MIDDLE MISSISSIPPI RIVER
VALLEY. IN-BETWEEN THE TWO FEATURES...A SUBTROPICAL STREAM OF
MOISTURE WITH EMBEDDED WEAK SHORTWAVES IS EVIDENT FROM MEXICO UP
INTO IOWA. UNDERNEATH THIS SAME SUBTROPICAL STREAM AREA...A
SOUTHWEST 40-50 KT JET EXISTS AT 850MB PER PROFILER DATA...WHICH IS
RAPIDLY SENDING MOISTURE AND HEAT NORTHWARD. 00Z RAOBS SHOWED 850MB
TEMPS OF 20C OR MORE FROM NEAR TOPEKA KS SOUTHWARD TO THE GULF
COAST. COMPARE THESE TO 8C AT MPX AND 15C AT DVN. MOISTURE-WISE...
SURFACE DEWPOINTS CURRENTLY RANGE FROM 65 TO 70F NEAR TOPEKA KS
SOUTHWARD. THE GRADIENT OF THE 850MB MOISTURE TRANSPORT EXISTS FROM
THE NEBRASKA/SOUTH DAKOTA BORDER EASTWARD INTO THE SOUTHERN HALF OF
THE FORECAST AREA. CONVERGENCE ALONG THIS GRADIENT HAS BEEN
PRODUCING NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS. THESE ARE
WELL NORTH OF THE MAIN SURFACE WARM FRONT...WHICH EXISTS JUST NORTH
OF I-70 IN KANSAS AND MISSOURI.

TODAY AND TONIGHT...UPPER TROUGHING ALONG THE WEST COAST IS PROGGED
TO SHIFT EAST INTO THE ROCKIES. PERSISTENT WARM ADVECTION DOWNSTREAM
WILL HELP TO BUILD THE RIDGING OVER THE MID-MISSISSIPPI RIVER VALLEY
NORTHWARD...HELPING ALSO TO BRING THE WARM FRONT NEAR I-70 NORTH.
MAIN QUESTION THROUGH TONIGHT IS THE AMOUNT OF CONVECTION WITH THE
FRONT. THE CURRENT STREAM OF 850MB MOISTURE TRANSPORT AND GRADIENT
IS FORECAST BY ALL MODELS TO WEAKEN SOME THIS MORNING AND SHIFT
NORTH ACROSS THE AREA. THE WEAKENING IS LIKELY CAUSED BY THE NORMAL
DIURNAL DIMINISHING OF LOW LEVEL JETS. THEREFORE...THINKING THAT
THE CURRENT ACTIVITY WILL SLOWLY SHIFT NORTH AND WEAKEN THROUGH THE
MORNING. ALSO...AS THE DAY WEARS ON...THERE APPEARS TO BE A SHIFT
WESTWARD WITH THE MAIN FOCUS OF 850MB MOISTURE TRANSPORT TOWARDS THE
DAKOTAS AND CENTRAL/NORTHERN MINNESOTA. ANOTHER ISSUE OF CONCERN IS
THE SUBTROPICAL STREAM AND WEAK EMBEDDED SHORTWAVES WITHIN IT. THIS
STREAM SHOULD SHIFT NORTH OVER THE FORECAST AREA DURING THE
AFTERNOON. WITH THE SURFACE WARM FRONT LIFTING NORTH INTO NORTHERN
IOWA BY 00Z...THIS SITUATION COULD RESULT IN CONVECTIVE DEVELOPMENT.
HOWEVER...ANY DEVELOPMENT LOOKS LIKE IT WILL HAVE TO BE ELEVATED
BECAUSE SURFACE-BASED PARCELS ARE SUBSTANTIALLY CAPPED (MLCIN
PROGGED AT 200 J/KG OR MORE). CONFIDENCE ON THE SHORTWAVES PRODUCING
CONVECTION ABOVE THE CAP IS LOW. THERE IS INSTABILITY ABOVE THE
CAP...GENERALLY LESS THAN 700 J/KG. SO CANNOT COMPLETELY RULE OUT
CONVECTION...BUT WOULD NOT BE SURPRISED EITHER IF IT ENDS UP DRY.
SHOULD CONVECTION FIRE ABOVE THE CAP...THE 2-8 KM SHEAR (ESTIMATED
EFFECTIVE BULK SHEAR LAYER) IS LESS THAN 30 KT AT BEST. WITH WARM
CLOUD DEPTHS BETWEEN 3.5-4 KM...THEREFORE...WOULD ONLY EXPECT GUSTY
WINDS AND BRIEF HEAVY RAIN TO BE THE MAIN ISSUES. OVERALL FOR
PRECIPITATION CHANCES...KEPT THEM HIGH EARLY THIS MORNING...THEN
GRADUAL LOWERING THROUGH THE DAY. FOR TONIGHT...THE 850MB MOISTURE
TRANSPORT INCREASES AGAIN...THOUGH THE GRADIENT LOOKS MOSTLY TO THE
NORTH FROM ALL MODELS. WILL LEAVE SOME CHANCES...HIGHEST NORTH OF
I-90 AS NOTED BY THE 26.00Z NAM/GFS...BUT IT IS ENTIRELY POSSIBLE
ANY ACTIVITY ENDS UP NORTH OF OUR AREA TONIGHT AS SUGGESTED BY THE
26.00Z GEM. BELIEVE THE 26.00Z ECMWF IS TOO FAR SOUTH AS IT SUGGESTS
QPF PRODUCED ON THE NOSE OF 925MB MOISTURE TRANSPORT...BUT ECMWF
SOUNDINGS SUGGEST TOO MUCH CAPPING LIFTED FROM 925 OR 850MB WHERE
QPF EXISTS. FOR TEMPERATURES...GENERALLY STAYED CLOSE TO A BLEND OF
GUIDANCE. THEY ARE VERY TRICKY TODAY DUE TO CLOUDS...BUT AT THE SAME
TIME WARM ADVECTION IN PLACE. HIGH TEMPERATURE IS LIKELY TO OCCUR AT
00Z.

SUNDAY...HOT DAY STILL LOOKS ON TAP WITH THE WARM FRONT MOSTLY NORTH
OF THE AREA. MAINTAINED A LOW...20 PERCENT...CHANCE OF STORMS IN THE
MORNING OVER TAYLOR COUNTY. THIS IS WHERE THE NOSE OF THE 850MB
MOISTURE TRANSPORT STILL EXISTS. OTHERWISE...MOSTLY SUNNY CONDITIONS
LOOK TO BE THE RULE. 850MB TEMPS OF 20C OR MORE PLUS A BREEZY
SOUTHWEST WIND ALL SUPPORT HIGHS CLIMBING INTO THE LOW 90S. SOME
LOCATIONS TOO COULD HIT THE MID 90S SINCE DEEP MIXING IS SUGGESTED
ON SOUNDINGS. PREVIOUS FORECAST HIGHS SEEM REASONABLE. DEWPOINTS
SHOULD FALL THROUGH THE DAY WITH THE MIXING...BUT STAYING UP
SOMEWHAT DUE TO RECENT RAIN.

SUNDAY NIGHT THROUGH MONDAY NIGHT...TROUGHING OVER THE ROCKIES IS
PROGGED TO LIFT NORTHEAST DURING THIS PERIOD...WITH THE CORE OF IT
REACHING NORTHWEST ONTARIO AT 12Z TUE. HEIGHT FALLS WITH THIS
TROUGH...AND THE ASSOCIATED COLD FRONT...LOOK TO COME ACROSS THE
FORECAST AREA LATE SUNDAY NIGHT INTO MONDAY. GOOD CONSENSUS EXISTS
THAT A SQUALL LINE WILL FORM ALONG THE COLD FRONT IN THE EASTERN
DAKOTAS/WESTERN MINNESOTA SUNDAY EVENING. THIS IS IN AN AREA OF
MODERATE INSTABILITY AND 40 KT OF 0-6 KM SHEAR. THE SQUALL LINE
SHOULD REACH SOME OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
NORTHWEST WISCONSIN AFTER MIDNIGHT...WITH ITS SPEED BEING INCREASED
SOMEWHAT BY COLD POOL DEVELOPMENT. WHETHER IT IS SEVERE OR NOT BY
THE TIME IT GETS TO OUR FORECAST AREA IS A BIG QUESTION...SINCE THE
INSTABILITY DECREASES THROUGH THE NIGHT. CERTAINLY THE SHEAR IS
PLENTIFUL...BOTH 0-3KM AND 0-6KM...SO IT IS JUST A MATTER OF
INSTABILITY. GENERAL CONSENSUS IS THAT THE SQUALL LINE MAY HAVE
COMPLETELY DISSIPATED OR BROKEN UP INTO JUST ISOLATED-SCATTERED
CONVECTION MONDAY MORNING DUE TO LOSS OF INSTABILITY. AS
SUCH...REDUCED CHANCES OF PRECIPITATION FOR 12-18Z MONDAY. AS THE
FRONT MOVES INTO THE EASTERN PORTIONS OF THE FORECAST AREA AND
INSTABILITY BUILDS...CONVECTION MAY RE-FIRE ON THE FRONT. UNDERSCORE
MAY...SEEING THE NEW 26.00Z ECMWF WHICH IS MOSTLY DRY. AGAIN...
PLENTY OF SHEAR EXISTS SO POTENTIAL IS THERE FOR SEVERE WEATHER.
ANOTHER PROBLEM WITH SEVERE POTENTIAL ON MONDAY IS THAT THE FRONT
COULD BE EAST OF THE AREA BY THE TIME STORMS IF THEY FORM TURN
SEVERE. WE WILL HAVE TO WAIT AND SEE. DRY SLOT COMES IN BEHIND THE
FRONT TO END PRECIPITATION. IT NOW APPEARS ANY PRECIPITATION SHOULD
BE EAST OF THE AREA MONDAY NIGHT...THEREFORE...DRIED OUT THE
FORECAST MONDAY NIGHT. WARM NIGHT LIKELY ON TAP SUNDAY NIGHT AHEAD
OF THE FRONT WITH LOWS NEAR 70. WITH POTENTIAL FOR MORE SUN ON
MONDAY AND 850MB TEMPS ONLY DROPPING TO 10-14C AT MOST...HIGHS
SHOULD EASILY CLIMB WELL INTO THE 70S AND EVEN LOW TO MID 80S OVER
THE EASTERN AREAS AHEAD OF THE FRONT. COOLER NIGHT UNDER MOSTLY
CLEAR SKIES ANTICIPATED FOR MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
337 AM CDT SAT MAY 26 2012

AFTER A FAIRLY ACTIVE SHORT TERM PERIOD...THE LONG TERM LOOKS PRETTY
QUIET. VERY GOOD MODEL AGREEMENT EXISTS OF SOME FORM OF TROUGHING
OVER THE WESTERN GREAT LAKES REGION THROUGHOUT THE REST OF NEXT
WEEK. THIS SET UP ALLOWS FOR MUCH OF THE AREA TO BE DOMINATED BY
SURFACE HIGH PRESSURE AND A DRY AIR FLOW. MOST OF THE SHORTWAVES
SLIDING THROUGH THE NORTHWEST FLOW ALOFT HEAD SOUTHWEST OF THE
AREA...A PROBLEM NOTED YESTERDAY. ONE CONCERN TO WATCH OUT FOR IS
THE COOLER TEMPERATURES ALOFT AND IF ANY DIURNAL PRECIPITATION CAN
FORM. THE 26.00Z ECMWF HINTS AT THIS ON WEDNESDAY...THOUGH ITS
PREVIOUS RUN DID NOT. FOR NOW...HAVE FOLLOWED THE CONSENSUS APPROACH
WHICH BASICALLY RESULTS IN AN ENTIRELY DRY FORECAST...EXCLUDING A
LITTLE LIGHT SHOWER CHANCE ON TUESDAY OVER NORTH CENTRAL WISCONSIN.
TEMPERATURES ARE LIKELY TO BE BELOW NORMAL THROUGHOUT DUE TO THE
TROUGHING. SOMETHING AGAIN TO WATCH OUT FOR IS ANY CLEAR NIGHTS AND
AT SOME OF THE TYPICAL COLD SPOTS FOR POSSIBLE FROST FORMATION.
RIGHT NOW...TUESDAY NIGHT AND WEDNESDAY NIGHT WOULD BE THE NIGHTS TO
KEEP A CLOSE EYE ON.

&&

.AVIATION...TODAY AND TONIGHT
614 AM CDT SAT MAY 26 2012

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE EAST OF THE TAF SITES
BY 15Z THIS MORNING. VFR CONDITIONS ARE EXPECTED THROUGH THIS
AFTERNOON WITH CLOUD BASES IN THE 5 TO 10 KFT RANGE. A WARM FRONT
WILL LIFT THROUGH THE AREA THIS AFTERNOON FROM SOUTHERN
IOWA...POSSIBLY PRODUCING A FEW SHOWERS AND STORMS. CONFIDENCE LOW
ON SHOWERS OR THUNDERSTORMS OCCURRING THIS AFTERNOON AS THE FRONT
MOVES IN WITH FORECAST SOUNDINGS SHOWING STRONG CONVECTIVE
INHIBITION MOVING OVER THE AREA WITH MUCH WARMER AIR MOVING IN
AROUND THE 800 MB LAYER...EFFECTIVELY CAPPING THE ATMOSPHERE FOR
THUNDERSTORM DEVELOPMENT. WILL HAVE TO CLOSELY MONITOR THE CAPPING
THIS AFTERNOON. IF THE CAP IS WEAKER THAN CURRENT GUIDANCE
SUGGESTS...THUNDERSTORMS WILL BE A POSSIBILITY. LOOK FOR SOUTHEAST
WINDS TO INCREASE INTO THE 12 TO 16 KT RANGE TODAY WITH GUSTS TO
AROUND 25 KTS POSSIBLE. VFR CONDITIONS ARE EXPECTED THIS EVENING THROUGH
THE OVERNIGHT HOURS AS THE WARM FRONT LIFTS INTO NORTHERN
WISCONSIN/MINNESOTA. FORECAST MODELS ARE HINTING AT LOW LEVEL
MOISTURE EDGING INTO THE TAF SITES LATE THIS EVENING INTO THE
OVERNIGHT HOURS...POSSIBLY PRODUCING SOME MVFR/IFR CEILINGS.
CURRENT THINKING IS THAT THERE WILL BE ENOUGH MIXING/DRYING BEHIND
THE WARM FRONT TO INHIBIT LOW CLOUD DEVELOPMENT BUT WILL HAVE TO
KEEP A CLOSE WATCH ON THE NEXT SET OF FORECAST MODEL RUNS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
337 AM CDT SAT MAY 26 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WETENKAMP
Hazardous weather outlook, May 26, 8:06 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT SAT MAY 26 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
906 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE GREATEST CHANCES
FOR THUNDERSTORMS ARE OVER SOUTHEAST MINNESOTA LATE THIS MORNING
INTO THE EARLY AFTERNOON AND OVER WESTERN WISCONSIN FOR THE EARLY AND
MID AFTERNOON HOURS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
TONIGHT ALONG AND NORTH OF INTERSTATE 94. GUSTY WINDS...HEAVY RAIN
AND LIGHTNING WILL BE THE MAIN HAZARDS WITH ANY STORMS THAT OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY.
THERE IS THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS...MAINLY
WEST OF THE MISSISSIPPI RIVER SUNDAY NIGHT AND EAST OF THE
MISSISSIPPI RIVER MONDAY AFTERNOON. HOWEVER...IT IS UNCERTAIN
AT THIS TIME WHAT TYPES OF SEVERE WEATHER COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
ANY WIND OR RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, May 26, 5:42 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 AM CDT SAT MAY 26 2012

IAZ011-030-WIZ054-055-061-261245-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-
642 AM CDT SAT MAY 26 2012

AT 637 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CASTLE
ROCK TO 10 MILES SOUTH OF WOOD...MOVING EAST AT 40 MPH.

BRIEF HEAVY RAIN WILL ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CASSVILLE...LANCASTER...PLATTEVILLE...DICKEYVILLE AND CUBA CITY.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

WETENKAMP

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Dodge

When
May 26, 10:45 AM CST
Where
Dodge County, 2.07 mi S of Claremont
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
44.020, -93.000

In addition to the quarter sized hail, 1.73 inches of rain fell in about a half hour ending at 11:15 a.m. south of Claremont.

Hail, Olmsted

When
May 26, 11:13 AM CST
Where
Olmsted County, Byron
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.030, -92.650

Hail, Olmsted

When
May 26, 11:22 AM CST
Where
Olmsted County, 3.98 mi E of Salem Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -92.520

Thunderstorm Wind, Olmsted

When
May 26, 11:23 AM CST
Where
Olmsted County, 0.85 mi NW of Judge
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
43.910, -92.480

The automated weather observing equipment at the Rochester International airport measured a wind gust of 69 mph.

Heavy Rain, Olmsted

When
May 26, 11:30 AM CST to 12:00 PM CST
Where
Olmsted County, 1.21 mi SW of Chatfield Jct
Reported by
Trained Spotter
Coordinates
43.990, -92.270

Over two inches of rain fell in about a half hours time near Eyota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379733, 379737, 379742, 379741, 379743.